Alert archive / Alabama / Special Weather Statements in 2017
Special Weather Statement, NWS Huntsville, AL
NWS Huntsville, AL issued this special weather statement at Feb 8, 2017, 8:07 PM CST for Jackson County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 8, 2017, 8:07 PM CST (02:07 UTC)
- Expired
- Feb 8, 2017, 8:30 PM CST
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 36 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 466 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
552
WWUS84 KHUN 090207
SPSHUN
Special Weather Statement
National Weather Service Huntsville AL
807 PM CST WED FEB 8 2017
ALZ009-090230-
Jackson AL-
807 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 830
PM CST...
At 807 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Skyline. Movement was
east at 40 mph.
Pea size hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Bridgeport, South Pittsburg, Stevenson, Skyline, Pleasant Groves,
Flat Rock, Long Island, Higdon, Fackler and Fabius.
LAT...LON 3484 8561 3483 8563 3481 8564 3479 8564
3477 8565 3473 8624 3499 8577 3499 8561
3486 8559
TIME...MOT...LOC 0207Z 297DEG 36KT 3502 8559 3476 8610
$$
KTWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Feb 8, 5:10 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 8, 5:10 PM CST, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Huntsville AL 510 PM CST Wed Feb 8 2017 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 137 PM CST Wed Feb 8 2017 After a much warmer than normal day today with daytime highs close to or exceeding 70 degrees, a cold front is expected to move over the region later this evening and overnight. The approach of this cold front, sfc based instability from the brief/late clearing of cloud cover, warm/moist surface airmass, and an accompanying mid-upper level jet streak aloft will provide the ingredients for strong to severe storms later this afternoon/evening. The jet streak is associated with an amplifying mid-level shortwave trough. Current timing from hi-res models has discrete cells developing over north MS/central TN/NW AL by 08/22Z-08/23Z with the cells progressing eastward across north Alabama between 09/00Z-09/02Z. These thunderstorms should strengthen as they head east into a more conducive environment for deep convective updrafts. Looking at the environment specifically, deep layer bulk shear values are between 60-70 kts, especially further east as storms track across north central and northeast Alabama/southern middle Tennessee. Hodographs are fairly linear but do have some curvature in the low-levels as well which could lead to some rotation to the cells. This will be sufficient for a damaging wind threat. The large hail threat is more of a question mark as instability will be between 500-1500 J/kg and the surface based CAPE profile is "skinny". Though some storm relative helicity and limited low-level wind shear exist, the threat for tornadoes is low. One concern with this is the possibility of localized enhancement of updraft helicity over the higher elevations of northeast Alabama. So, will keep an eye on that as this system evolves. The strong to severe storms should then exit by 09/02Z-09/04Z with a substantial cold airmass advecting southward towards the region, and lingering light showers until 09/05Z. Strong northwest winds of 10-15 MPH with gusts up to 25 MPH are likely behind the front. Higher elevations could see higher wind gusts up to 35 MPH. As a result of the cold snap, overnight lows should drop rapidly into the 40s around midnight. .SHORT TERM...(Thursday through Friday night) Issued at 137 PM CST Wed Feb 8 2017 A temperature roller coaster ride is in store for Thursday and Friday as the upper level flow pattern remains amplified. Cold and breezy conditions are expected to prevail on Thursday as the cold air mass continues to advect southeast. Be sure to bundle up in the morning as we expect wind chills to be in the low to mid 20s which is a HUGE change from the last few days. Daytime highs will likely be in the low to mid 40s with some lingering cloud cover especially over northeast Alabama and southern middle Tennessee during the morning. However, overall should see partly cloudy conditions over most of the area. Then, as the surface high pressure system settles over the region underneath northwest flow aloft, anticipating overnight lows to be in the mid to upper 20s. The surface high pressure system should continue to move off over the western Atlantic which will mean a return to southerly flow and 'warmer' daytime highs on Friday in the upper 50s to low 60s. Then, temperatures will fall into the 40s on Friday night as the upper level pattern shifts to more zonal flow. .LONG TERM...(Saturday through Tuesday) Issued at 245 PM CST Wed Feb 8 2017 The sfc high will continue to push into the Atlantic on Saturday. Southerly flow will provide ample WAA, unseasonably warm temperatures and an increase of moisture to the region as well. Light showers will start Saturday afternoon and linger into Sunday. BUFR soundings show moisture remaining below ~850mb with an abundance of dry air aloft, and a lingering cap ~900mb through the day on Saturday. With this, continued to keep thunder of the forecast on Saturday. WAA will allow temps to reach ~70 degrees on Sunday! As the sfc low swings up towards the Great Lakes will approach the region from the NW Sunday night into Monday. The front will weaken as it moves into the area. However, would not be surprised to see heavier rainfall as the front moves in, as soundings are more saturated during that small timeframe. From here, model guidance starts to differ. The ECMWF absorbs the cut off low and moves it out much faster than the GFS. Due to this, went lower than guidance on POPs Monday night and Tuesday but temps will be back to seasonal values. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 509 PM CST Wed Feb 8 2017 Broken line of thunderstorms along a cold front will move through KMSL between 00-02Z, and KHSV between 01-03Z. Due to uncertainty, have only gone with VCTS at this time, so stay tuned for possible amendments. The strongest storms will be capable of large hail and damaging wind gusts. The cold front will abruptly shift winds to the northwest with gusts over 20kt likely, although a brief gust to 30kt cannot be ruled out with the frontal passage itself. Low ceilings of 010-015agl are expected behind the front until 12-14Z. VFR conditions are then expected on Thursday as continued gusty northerly flow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...SL.77 SHORT TERM...SL.77 LONG TERM...JMS AVIATION...17 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Feb 8, 3:09 PM CST, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 309 PM CST Wed Feb 8 2017 ALZ001>010-016-TNZ076-096-097-091100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 309 PM CST Wed Feb 8 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Rest of Today and Tonight... Thunderstorms are expected to develop late this afternoon and continue through the evening hours ahead of a cold front. The greatest threat will be damaging wind gusts of 50 to 60 mph. Large hail and a brief tornado are possible but the threat of these are low. The threat for severe weather will end from west to east between 8 PM to 10 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... No Hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible this evening.
In the hours before
Special weather statement, Feb 8, 7:15 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Huntsville AL
715 PM CST WED FEB 8 2017
ALZ006-009-090145-
Madison AL-Jackson AL-
715 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND SOUTHERN
MADISON COUNTIES UNTIL 745 PM CST...
At 715 PM CST, Doppler radar was tracking a strong thunderstorm over
Redstone Arsenal, moving east at 45 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Huntsville, Madison, Redstone Arsenal, Owens Cross Roads, Gurley,
Woodville, Marshall Space Flight Center, University Of Alabama In
Huntsville, Paint Rock and Lim Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3460 8626 3460 8631 3459 8630 3458 8630
3457 8633 3456 8631 3453 8634 3464 8672
3473 8671 3470 8615
TIME...MOT...LOC 0115Z 280DEG 38KT 3468 8664
KTWSpecial weather statement, Feb 8, 7:31 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Huntsville AL
731 PM CST WED FEB 8 2017
ALZ006>008-090215-
Marshall AL-Madison AL-Morgan AL-
731 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHEASTERN MADISON AND SOUTHEASTERN MORGAN COUNTIES UNTIL 815 PM
CST...
At 730 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Falkville, moving northeast at 55 mph.
Nickel size hail and wind gusts up to 55 mph will be possible with
this storm.
Locations impacted include...
Southern Huntsville, Hartselle, Redstone Arsenal, Owens Cross Roads,
Grant, Morgan City, Somerville, Eva, Union Grove and Valhermoso
Springs.
LAT...LON 3436 8685 3442 8693 3468 8653 3446 8619
3430 8669 3431 8680
TIME...MOT...LOC 0130Z 246DEG 50KT 3441 8678
KTWSpecial weather statement, Feb 8, 7:38 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Huntsville AL
738 PM CST WED FEB 8 2017
ALZ006-009-TNZ097-090215-
Madison AL-Jackson AL-Franklin TN-
738 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON...
NORTHEASTERN MADISON AND SOUTHERN FRANKLIN COUNTIES UNTIL 815 PM
CST...
At 737 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tracy City to near New Market. Movement
was east at 45 mph.
Penny size hail and winds around 45 mph will be possible with these
storms.
Locations impacted include...
Bridgeport, Stevenson, Cowan, Skyline, New Market, Sewanee, Anderson,
Hytop, Jericho and Larkin.
LAT...LON 3479 8605 3493 8653 3499 8638 3499 8632
3502 8632 3521 8587 3499 8586 3498 8561
TIME...MOT...LOC 0137Z 286DEG 39KT 3527 8566 3495 8640
KTWSpecial weather statement, Feb 8, 7:48 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
748 PM CST WED FEB 8 2017
ALZ008>010-090215-
Marshall AL-De Kalb AL-Jackson AL-
748 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON...NORTHEASTERN
MARSHALL AND CENTRAL DEKALB COUNTIES UNTIL 815 PM CST...
At 748 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Gurley to near Woodville.
Movement was east at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Scottsboro, Rainsville, Henagar, Sylvania, Hollywood, Powell, Grant,
Section, Woodville and Ider.
LAT...LON 3447 8577 3452 8633 3456 8631 3457 8633
3458 8630 3459 8630 3460 8632 3463 8636
3474 8626 3479 8557 3477 8556
TIME...MOT...LOC 0148Z 270DEG 42KT 3468 8624 3459 8632
KTWSpecial weather statement, Feb 8, 7:58 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Huntsville AL
758 PM CST WED FEB 8 2017
ALZ007-008-010-016-090230-
Marshall AL-Morgan AL-Cullman AL-De Kalb AL-
758 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHWESTERN DEKALB...
CULLMAN AND SOUTHEASTERN MORGAN COUNTIES UNTIL 830 PM CST...
At 758 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Morgan City to 11 miles northwest of Arab
to near Dodge City. Movement was southeast at 30 mph.
Pea size hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Albertville, Cullman, Guntersville, Arab, Rainsville, Hanceville,
Good Hope, Fyffe, Geraldine and Grant.
LAT...LON 3402 8705 3442 8676 3450 8653 3448 8643
3452 8639 3449 8611 3446 8608 3449 8598
3446 8577 3414 8635 3426 8644 3425 8652
3412 8660 3408 8670 3405 8668 3406 8671
3403 8670 3395 8679 3396 8682 3392 8689
TIME...MOT...LOC 0158Z 298DEG 28KT 3446 8647 3438 8669 3405 8693
KTWSpecial weather statement, Feb 8, 8:07 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
807 PM CST WED FEB 8 2017
ALZ009-090230-
Jackson AL-
807 PM CST WED FEB 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 830
PM CST...
At 807 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Jasper to near Skyline. Movement was
east at 40 mph.
Pea size hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Bridgeport, South Pittsburg, Stevenson, Skyline, Pleasant Groves,
Flat Rock, Long Island, Higdon, Fackler and Fabius.
LAT...LON 3484 8561 3483 8563 3481 8564 3479 8564
3477 8565 3473 8624 3499 8577 3499 8561
3486 8559
TIME...MOT...LOC 0207Z 297DEG 36KT 3502 8559 3476 8610
KTWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 6:12 PM CST | Severe Thunderstorm Warning | HUN | Lawrence | 33 min |
| Feb 8, 6:16 PM CST | Special Weather Statement | HUN | Franklin | 29 min |
| Feb 8, 6:29 PM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 31 min |
| Feb 8, 6:43 PM CST | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 47 min |
| Feb 8, 6:46 PM CST | Special Weather Statement | HUN | Lawrence | 14 min |
| Feb 8, 7:06 PM CST | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 24 min |
| Feb 8, 7:15 PM CST | Special Weather Statement | HUN | Madison | 30 min |
| Feb 8, 7:31 PM CST | Special Weather Statement | HUN | Morgan | 44 min |
| Feb 8, 7:48 PM CST | Special Weather Statement | HUN | Jackson | 27 min |
| Feb 8, 7:58 PM CST | Special Weather Statement | HUN | Cullman, DeKalb, Marshall | 32 min |
| Feb 8, 8:17 PM CST | Special Weather Statement | HUN | DeKalb | 28 min |
| Feb 8, 8:29 PM CST | Special Weather Statement | HUN | DeKalb | 31 min |
| Feb 8, 6:19 PM CST | Special Weather Statement | HUN | Lincoln, Moore | 26 min |
| Feb 8, 6:53 PM CST | Special Weather Statement | HUN | Franklin, Moore | 37 min |
| Feb 8, 7:38 PM CST | Special Weather Statement | HUN | Franklin | 37 min |
Nearby
Special Weather Statements in Alabama, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.